In crisis? Call or text 988 — free, 24/7.  ·  SAMHSA National Helpline 1-800-662-4357
You are not alone.
SponsoredAmity Connect

Is it dangerous to stop prescription stimulants I've been misusing?

Stimulants1 answer · asked 2 days ago
From the RecoveryHome team. We write some questions from situations people often ask us about, and answer them with general information from public health sources. Been through this yourself? Your answer could help the next person who finds this page. How we write team posts
RH
RecoveryHome team Team
asked 2 days ago

Some people take more Adderall or other prescription stimulants than prescribed, or take pills that were never prescribed to them, and want to stop. Is stopping dangerous?

RH
RecoveryHome team Team
answered 2 days ago · general information, not medical advice

Stopping prescription stimulants usually isn't physically dangerous, but it can be hard, and the emotional effects can be significant: exhaustion, oversleeping, increased appetite, trouble concentrating, irritability, and low mood, sometimes severe.

Talk to a doctor, especially if:

  • You were prescribed the medication for ADHD or another condition. Your prescriber can help you adjust safely and look at other treatment options.
  • You've been taking high doses.
  • You notice depression or thoughts of harming yourself. Call or text 988 right away.

Also be careful with pills that weren't prescribed to you. Counterfeit pills that look like real prescription stimulants sometimes contain methamphetamine or fentanyl.

Support during the first weeks, such as counseling, a regular routine, and telling someone you trust, makes stopping much more manageable.

Read more: Stimulant addiction: meth and cocaine

Been through this? Add your answer.
Browsing is open to everyone — sign up free to answer.
Is it dangerous to stop prescription stimulants I've been misusing? · RecoveryHome